Nebraska, 2025

Damaging Wind in Nebraska, June 12, 2025

June 12, 2025 · NWS GLD · 1 event in 1 county or zone

A cluster of thunderstorms moved through Southwest Nebraska during the late evening of the 12th and produced a 58 mph wind gust at the McCook Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cluster of thunderstorms moved through Southwest Nebraska during the late evening of the 12th and produced a 58 mph wind gust at the McCook Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 12, 10:43 PM CST, 0 minutes earlier. Its key messages:

  • Some fog and stratus potential is possible Friday morning and Saturday morning; dense fog can't be ruled out.
  • Discrete cells Friday afternoon may eventually grow upscale into a cluster during the evening. Strong to severe storms are forecast.
  • Strong to perhaps severe potential continues through the weekend.
  • Above normal temperatures are likely to persist through the upcoming weekend.
Area forecast discussion, Jun 12, 10:43 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1043 PM MDT Thu Jun 12 2025

.KEY MESSAGES...

- Some fog and stratus potential is possible Friday morning and
  Saturday morning; dense fog can't be ruled out.

- Discrete cells Friday afternoon may eventually grow upscale
  into a cluster during the evening. Strong to severe storms are
  forecast.

- Strong to perhaps severe potential continues through the
  weekend.

- Above normal temperatures are likely to persist through the
  upcoming weekend.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 1041 PM MDT Thu Jun 12 2025

An ongoing cluster of storms across SW Nebraska continues as of 10pm
MT a very gradual SSE turn has been seen over the past 1-2 hours
which aligns with the mean wind so thinking is that portions of
Red Willow, Hitchcock, Decatur and Norton counties have the
relative better potential at strong to perhaps marginally severe
winds. Outflow has been consistently ahead of the cluster which
appears to be affecting its intensity as wind gusts around 50
mph has been its peak; very high values of KDP are also seen in
the strongest reflectivity cores which suggests to me that
locally torrential rainfall or accumulating hail may be the
relative greatest hazard. Based on current speeds the cluster of
storms should be out of the forecast area around 07-08Z. After
this round of rain moves out of the area some fog or stratus may
become a concern around sunrise mainly along and south of
Interstate 70, dense fog can't be ruled out especially across
Kit Carson and Cheyenne counties in Colorado. Should fog develop
it should be fully dissipated around mid morning.

The main focus for the day Friday will be another risk for severe
weather. Similar to today, forcing is a little iffy for the area but
enough subtle disturbances off the Rockies as vort maxes rotate
around a surface high across the the SW CONUS looks to be enough for
storm development as a moist airmass remains in place. Guidance
suggests that some discrete cells may try to form east of Highway 25
which would support hail up to 2 inches and wind gusts of 55-65 mph.
A more robust wave during the late afternoon and the evening is
forecast to develop storms across the Palmer Divide with discrete
cells initially before growing upscale into more of a cluster
due to 0-6 shear of 20-25 knots. Do have some concern for a
supercell tornado threat as storms merge together. After mergers
have completed think the main threat will turn into a wind
threat. Some guidance does suggest some additional redevelopment
but confidence is low in that at this time as it may come down
to additional boundaries and additional mesoscale features.
Think that the peak of the severe threat should be over around
06Z but some lingering severe threat may continue especially if
redevelopment occurs. Similar to the potential for Thursday, if
outflow surges out ahead of any storms then some wall of dust
potential may present itself, confidence is a bit lower as
0-10cm soil moisture across portions of east central Colorado
has increased so thinking is that chance is around 10%. Am
seeing another signal for fog/status development into Saturday
morning but may depend on how convection plays out so will leave
that out of the forecast for now.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 1218 PM MDT Thu Jun 12 2025

Over the weekend, a blocking high looks to push in closer from
the Four Corners region. The Goodland CWA looks to be on the
northeastern edge of the high, so we can still expect to see
some shortwave systems impacting the area, allowing us to see
some isolated, daily storms. This continues until Monday evening
when a large trough is expected to enter from the Pacific
northwest and push the high back south. This looks to be our
next good chance at storms. As this trough pushes farther east,
there will be multiple waves of divergence that will promote
storms development next week. All that to say, expect hot
temperatures over the weekend and a fairly active weather
pattern next week.

Speaking of the heat, Saturday is looking to warm into the
upper 90s, potentially being our first 100 degree day of the
year. These temperatures look to return Tuesday, too.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 955 PM MDT Thu Jun 12 2025

GLD: VFR conditions are anticipated to prevail through the TAF
period, with ceilings confined to cirrus at/above 18,000 ft AGL.
S to SSE winds at 8-14 knots will generally prevail overnight,
though.. winds may shift to the NW (still light, ~10-15 knots)
in the wake of a modest outflow boundary late this evening and
become variable for a few hours early Friday morning. Winds will
back to the SE and increase to ~13-18 knots during the late
morning and early afternoon. Scattered thunderstorms are
possible late Friday aft-eve, however.. guidance suggests that
thunderstorms will be confined well north of the Goodland
terminal (similar to today).

MCK: Ongoing thunderstorms in southwest Nebraska will likely
affect the McCook terminal ~04-06Z this evening. A similar
potential for thunderstorms is anticipated late Friday evening..
near the end of the 06Z TAF period. Otherwise, VFR conditions
will prevail through the TAF period, with ceilings confined to
cirrus at/above 18,000 ft AGL. S to SSE winds at 10-15 knots
will persist through Friday morning.. then back to the SSE-SE
and increase to 13-18 knots during the late morning and persist
through the afternoon. Gusty/erratic winds can be expected in
vicinity of any thunderstorms this evening and Friday evening.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...Trigg
LONG TERM...CA
AVIATION...Vincent
Hazardous weather outlook, Jun 12, 5:42 PM CST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Goodland KS
542 PM MDT Thu Jun 12 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-132345-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
542 PM MDT Thu Jun 12 2025 /642 PM CDT Thu Jun 12 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Thunderstorms developing in northeast Colorado late this afternoon
will move into adjacent portions of Kansas and Nebraska this evening.
These storms may produce 1.5 inch hail and wind gusts up to 65 MPH.
There is a 20 percent chance that blowing dust may locally reduce
visibility to less than one mile creating hazardous travel
conditions.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Another round of strong to severe storms are forecast Friday
afternoon and into the evening. Large hail and damaging winds will be
the main threat, with the wind threat lasting into the late evening.
There is also a 20% chance blowing dust will reduce visibility to
less than one mile creating hazardous travel conditions.

Late afternoon and evening storms are possible each day through the
weekend. Large hail and damaging winds look to continue to the
primary threats each day.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather.

Vincent

In the hours before

Special weather statement, Jun 12, 8:19 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
819 PM MDT Thu Jun 12 2025

COZ090-NEZ079-130245-
Yuma County CO-Dundy NE-
819 PM MDT Thu Jun 12 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN YUMA AND WESTERN DUNDY
COUNTIES THROUGH 845 PM MDT...

At 819 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Wray, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Wray around 835 PM MDT.

This includes Highway 385 between mile markers 234 and 268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4036 10205 4035 10205 4035 10198 4034 10193
      4000 10202 4000 10205 3989 10205 3985 10206
      4013 10265 4044 10243
TIME...MOT...LOC 0219Z 309DEG 19KT 4021 10232

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Trigg
Special weather statement, Jun 12, 9:01 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
901 PM MDT Thu Jun 12 2025

NEZ079-130315-
Dundy NE-
901 PM MDT Thu Jun 12 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DUNDY COUNTY
THROUGH 915 PM MDT...

At 900 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Champion, or 12 miles southwest of Imperial,
moving southeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail. Accumulating
         hail may be possible with this storm.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Dundy
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4033 10147 4013 10175 4014 10205 4034 10204
      4035 10203 4035 10151
TIME...MOT...LOC 0300Z 311DEG 43KT 4039 10180

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Trigg
Special weather statement, Jun 12, 9:18 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
918 PM MDT Thu Jun 12 2025

NEZ079-080-130400-
Hitchcock NE-Dundy NE-
918 PM MDT Thu Jun 12 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN DUNDY AND WESTERN
HITCHCOCK COUNTIES THROUGH 1000 PM MDT/1100 PM CDT/...

At 917 PM MDT/1017 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles southwest of Enders Reservoir State Recreation
Area, or 10 miles south of Imperial, moving southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail. Accumulating
         hail may be possible with this storm.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of eastern Dundy and
western Hitchcock Counties, including the following locations... Max.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4033 10103 4000 10131 4000 10147 4035 10184
      4035 10108
TIME...MOT...LOC 0317Z 315DEG 29KT 4036 10166

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Trigg
Special weather statement, Jun 12, 9:57 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
957 PM MDT Thu Jun 12 2025

KSZ002-NEZ079-080-130500-
Rawlins KS-Hitchcock NE-Dundy NE-
957 PM MDT Thu Jun 12 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RAWLINS...EASTERN
DUNDY AND HITCHCOCK COUNTIES THROUGH 1100 PM MDT/MIDNIGHT CDT/...

At 956 PM MDT/1056 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles south of Wauneta, or 14 miles north of
Benkelman, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Stratton around 1115 PM CDT.

Other locations in the path of this storm include Trenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3987 10102 3998 10141 4000 10141 4000 10147
      4004 10160 4035 10161 4035 10081
TIME...MOT...LOC 0356Z 291DEG 28KT 4025 10144

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Trigg

The radar

The Goodland radar (KGLD), 133 km away, was scanning. The volume nearest the first event began at 04:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red Willow

When
June 12, 10:43 PM CST
Where
Red Willow County, (Mck)mc Cook Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.200, -100.580

The ASOS station KMCK at the McCook Airport measured a 58 mph wind gust with storms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267041.